Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Huntsville, AL

March 31, 2006Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 31, 2006, 9:16 PM CST for Franklin County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 9:16 PM CST (03:16 UTC)
Expired
Mar 31, 2006, 10:00 PM CST
In force
44 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:52 PM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Mar 31, 1:52 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 PM CST FRI MAR 31 2006

.DISCUSSION...
MAIN SFC CDFNT ACROSS NW MO ATTM WITH PRE-FRONTAL TROF EXTENDING FROM
NW AR THRU THE STL AREA. AT 5H...CLOSED LOW OVER THE WRN GREAT
LAKES...KEEPS MOVING SLOWLY NE. STLT SHOWS MOST OF OUR CWA CLOUD
COVERED...THERE ARE SOME BREAKS OVER ERN TX...LA AND PORTIONS
AR/MS. THESE BREAKS ARE ALLOWING SOME SCT SHOWERS/THUNDERSTORMS TO
POP UP. THE LIGHTNING CHARTS ARE ONLY SHOWING A FEW STRIKES OVER
THE SERN US ATTM...MAINLY WEST OF OUR CWA. HOWEVER...THERE HAS BEEN A
FEW STRIKES OVER NW AL DURING THE PAST FEW HOURS.

AS MENTIONED ABOVE...RADARS ARE SHOWING SCT SHRA/TSRA OVER MS/AR
ASSOCIATED WITH WEAK UPPER LEVEL JET MAX/TROF. THIS IS ALL HEADING
OUR WAY FOR THIS EVENING. FOR NOW HAVE A 60 POP IN FOR TONIGHT...WILL
WAIT CLOSER TO PRESS TIME TO DECIDE IF WILL HAVE TO UP POPS.
THINKING AT THE MOMENT PCPN WILL BE SCATTERED.

WENT FAIRLY CLOSE WITH NAM ON THIS FCST...THUS MOST OF PCPN SHOULD
BE OVER AFTER MIDNIGHT. THIS IS WHERE THE FCST GETS A LITTLE
TRICKY...AS CDFNT IS PROGGED TO STALL OUT/WASH OUT ALONG THE TN/AL
BORDER BY SATURDAY. THUS NEVER SEE A DROP IN DEWPOINTS FOR
SATURDAY...AND WITH MARGINAL INSTABILITY...COULD SEE A FEW SHRA/TSRA
ON SATURDAY. ATTM WILL NOT GET FANCY WITH TIMING ON SATURDAY...WILL
JUST COVER 2ND PERIOD WITH A LOW POP. NAM THEN SHOWS RIDGING BUILDS
IN BY SATURDAY AFTERNOON...THUS ENDING THE CHANCE OF PCPN FOR THE
MOMENT.

WILL KEEP SATURDAY NIGHT DRY. BY SUNDAY MRNG ANOTHER SFC LOW IS
PROGGED TO FORM OVER THE WRN PLAINS. THIS WILL DRAG THE OLD FRONT
THAT NOW SHOULD BE JUST SOUTH OF OUR CWA BACK NORTH. INCLUDED LOW
POPS ON SUNDAY...ATTM THINK THAT THE BEST CHANCE OF PCPN WILL BE
SUNDAY NIGHT. MONDAY MRNG A STRONGER CDFNT MOVES THRU THE CWA...BRING
COOLER AND MUCH DRIER AIR INTO THE TN VALLEY. THIS IS SHOWN WELL
BY THE GFS MOS. OVERNIGHT LOWS TUESDAY THRU THURSDAY ARE PROGGED TO
BE IN THE 40S WITH NO PCPN. FOR EARLY APRIL...THESE TEMPS SEEMS
REASONABLE.

GFS SHOWS ANOTHER 5H TROF/SFC CDFNT APPROACHING ON FRIDAY...THUS
THREW IN A LOW POP FOR FRIDAY.

BOTTOM LINE FOR TONIGHT...SCT SHRA/TSRA FOR MAINLY THIS
EVENING WITH NO SEVERE WX EXPECTED (THANKS TO CLOUD COVER AND THE
FACT THAT THE SFC LOW/ENERGY IS WELL TO OUR NORTH). HOWEVER...IN
STRONGER STORMS COULD SEE SMALL HAIL AND WIND GUSTS UP TO 50 MPH.
PCPN CHANCES SHOULD DECREASE AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    58  77  58  79 /  60  30  10  20
SHOALS        59  78  58  80 /  60  30  10  20
CULLMAN       59  78  58  80 /  60  30  10  20
FAYETTEVILLE  57  76  57  78 /  60  30  10  20
FORT PAYNE    57  75  56  77 /  60  30  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Mar 31, 7:43 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
743 PM CST FRI MAR 31 2006

ALZ001>010-016-TNZ076-096-097-010330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
743 PM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE
TENNESSEE VALLEY TONIGHT AHEAD OF AN APPROACHING COLD FRONT.
ALTHOUGH THE SEVERE WEATHER THREAT IS LESSENING DUE TO CONVECTION
EARLIER THIS EVENING...A FEW STRONGER STORMS COULD PRODUCE STRONG
WIND GUSTS...HEAVY RAIN...AND HAIL UP TO 1/2 INCH IN DIAMETER.

OVERNIGHT...THIS SURFACE COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST...AND EVENTUALLY STALL OUT OVER NORTHERN ALABAMA. SCATTERED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE LATE TONIGHT AS THIS
FRONTAL BOUNDARY MOVES SOUTH INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ALONG THE STALLED OUT FRONTAL BOUNDARY ON SATURDAY.  A FEW
STORMS COULD BE STRONG...PRODUCING LARGE HAIL.

ANOTHER SYSTEM WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. AGAIN AN ISOLATED
STRONGER STORM CANNOT BE RULED OUT...BUT WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED OVERNIGHT.

WEBER

In the hours before

Local storm report, Mar 31, 6:03 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
603 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 N FLORENCE            34.81N 87.68W
03/31/2006  E1.00 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            QUARTER SIZE HAIL ON CHISM ROAD NORTH OF FLROENCE.

0515 PM     HAIL             9 NE FLORENCE           34.89N 87.56W
03/31/2006  M1.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            GOLFBALL SIZE HAIL WAS REPORTED JUST NORTH OF FLORENCE
            NEAR ST FLORIAN.

0528 PM     TSTM WND DMG     E FLORENCE              34.80N 87.68W
03/31/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES REPORTED DOWN NEAR MARTIN DEPARTMENT STORM ON EAST
            SIDE OF FLORENCE.

&&

KWEBER
Special weather statement, Mar 31, 7:00 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CST FRI MAR 31 2006

ALZ006-010140-
MADISON-
700 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 740 PM CST...

AT 700 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS THE COUNTY.  ONE THUNDERSTORM
WAS LOCATED 3 MILES SOUTHEAST OF TRIANA...WITH ANOTHER CLUSTER OF
THUNDERSTORMS LOCATED BETWEEN MERIDIANVILLE AND HAZEL GREEN.  THESE
STORMS WERE MOVING TOWARD THE NORTHEAST AT 35 MPHY.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MERIDIANVILLE.
  HAZEL GREEN.
  NEW MARKET.
  PLEVNA.
  FARLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Mar 31, 7:01 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CST FRI MAR 31 2006

ALZ009-010-010200-
DE KALB-JACKSON-
701 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
745 PM CST...

AT 654 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SECTION...OR 7 MILES SOUTHEAST OF
SCOTTSBORO...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DUTTON.
  PISGAH.
  HENAGAR.
  BEATY CROSSROADS.
  SULPHER SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN
Special weather statement, Mar 31, 7:39 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
739 PM CST FRI MAR 31 2006

ALZ008-009-010220-
JACKSON-MARSHALL-
739 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON AND NORTHERN
MARSHALL COUNTIES UNTIL 820 PM CST...

AT 737 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF WOODVILLE...OR 15 MILES
WEST OF SCOTTSBORO...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WOODVILLE.
  LIM ROCK.
  LARKINSVILLE.
  LANGSTON.
  SCOTTSBORO.
  SECTION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Mar 31, 8:17 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 PM CST FRI MAR 31 2006

ALZ010-010300-
DE KALB-
817 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 900 PM CST...

AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR 3 MILES WEST OF POWELL...OR 7 MILES
NORTHWEST OF RAINSVILLE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  POWELL.
  SYLVANIA.
  RAINSVILLE.
  VALLEY HEAD.
  MENTONE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Mar 31, 8:25 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CST FRI MAR 31 2006

TNZ076-097-010310-
FRANKLIN-MOORE-
825 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND MOORE COUNTIES UNTIL
910 PM CST...

AT 824 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TIMS FORD LAKE.
  ESTILL SPRINGS.
  WOODS RESERVOIR.
  ALTO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:32 PM CSTTornado WarningHUNLimestone, Madison16 min
Mar 31, 7:24 PM CSTSevere Thunderstorm WarningHUNMadison17 min
Mar 31, 9:37 PM CSTTornado WarningHUNFranklin38 min
Mar 31, 11:00 PM CSTSevere Thunderstorm WarningHUNFranklin16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.